Alert archive / Michigan / Frost Advisories in 2021
Frost Advisory 1, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this frost advisory at May 6, 2021, 3:42 PM EDT for 6 counties in Michigan. It took effect at May 7, 2021, 12:00 AM EDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- May 6, 2021, 3:42 PM EDT (19:42 UTC)
- In effect from
- May 7, 2021, 12:00 AM EDT
- Expired
- May 7, 2021, 8:00 AM EDT
- In force
- 8 hr
- Issued by
- NWS Grand Rapids, MI
Counties Gratiot County, MI, Lake County, MI, Mason County, MI, Montcalm County, MI, Newaygo County, MI, Oceana County, MI
The radar
The Grand Rapids radar (KGRR), 83 km from the middle of the area, began a volume at 19:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 7.7 hours before the alert went out and 215 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1490 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -81 m²/s²
- 0-3 km storm-relative helicity
- -5 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
373 WWUS73 KGRR 061942 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 342 PM EDT Thu May 6 2021 MIZ039-040-045-046-070345- /O.NEW.KGRR.FZ.W.0004.210507T0400Z-210507T1200Z/ Osceola-Clare-Mecosta-Isabella- Including the cities of Reed City, Clare, Big Rapids, and Mount Pleasant 342 PM EDT Thu May 6 2021 ...FREEZE WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT FRIDAY... * WHAT...Temperatures near to slightly below the freezing mark of 32 degrees are expected tonight. * WHERE...Osceola, Clare, Mecosta and Isabella counties. * WHEN...From midnight tonight to 8 AM EDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. * ADDITIONAL DETAILS...Freezing temperatures are possible between midnight and 800am. Cloud cover may mitigate the threat a bit, but there is still a chance of readings dropping below 32 degrees. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MIZ037-038-043-044-051-052-070345- /O.NEW.KGRR.FR.Y.0001.210507T0400Z-210507T1200Z/ Mason-Lake-Oceana-Newaygo-Montcalm-Gratiot- Including the cities of Ludington, Baldwin, Hart, Fremont, Greenville, and Alma 342 PM EDT Thu May 6 2021 ...FROST ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 8 AM EDT FRIDAY... * WHAT...Temperatures in the lower to middle 30s will result in frost formation. * WHERE...Mason, Lake, Oceana, Newaygo, Montcalm and Gratiot counties. * WHEN...From midnight tonight to 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. * ADDITIONAL DETAILS...Temperatures will fall into the lower to middle 30s overnight. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/grr Duke
4 follow-up statements
395 WWUS73 KGRR 070137 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 937 PM EDT Thu May 6 2021 MIZ039-040-045-046-070945- /O.CON.KGRR.FZ.W.0004.210507T0400Z-210507T1200Z/ Osceola-Clare-Mecosta-Isabella- Including the cities of Reed City, Clare, Big Rapids, and Mount Pleasant 937 PM EDT Thu May 6 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * WHAT...Temperatures near to slightly below 32 degrees are expected tonight. * WHERE...Osceola, Clare, Isabella and Mecosta counties. * WHEN...Until 8 AM EDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MIZ037-038-043-044-051-052-070945- /O.CON.KGRR.FR.Y.0001.210507T0400Z-210507T1200Z/ Mason-Lake-Oceana-Newaygo-Montcalm-Gratiot- Including the cities of Ludington, Baldwin, Hart, Fremont, Greenville, and Alma 937 PM EDT Thu May 6 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT FRIDAY... * WHAT...Temperatures in the lower to middle 30s will result in frost formation. * WHERE...Lake, Mason, Oceana, Gratiot, Newaygo and Montcalm counties. * WHEN...Until 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/grr
968 WWUS73 KGRR 070803 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 403 AM EDT Fri May 7 2021 MIZ039-040-045-046-071200- /O.CON.KGRR.FZ.W.0004.000000T0000Z-210507T1200Z/ Osceola-Clare-Mecosta-Isabella- Including the cities of Reed City, Clare, Big Rapids, and Mount Pleasant 403 AM EDT Fri May 7 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures near to slightly below freezing. * WHERE...Osceola, Clare, Isabella and Mecosta counties. * WHEN...Until 8 AM EDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. Frost or fog may also deposit ice on pavement or other walkways. * ADDITIONAL DETAILS...Another round of freezing temperatures and frost is likely to occur Friday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ MIZ037-038-043-044-051-052-071200- /O.CON.KGRR.FR.Y.0001.000000T0000Z-210507T1200Z/ Mason-Lake-Oceana-Newaygo-Montcalm-Gratiot- Including the cities of Ludington, Baldwin, Hart, Fremont, Greenville, and Alma 403 AM EDT Fri May 7 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures in the lower to middle 30s will result in areas of frost. * WHERE...Lake, Mason, Oceana, Gratiot, Newaygo and Montcalm counties. * WHEN...Until 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. Frost may also deposit ice on sidewalks and other walkways. * ADDITIONAL DETAILS...Freezing temperatures and frost are likely to occur Friday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. && $$ For more information from the National Weather Service visit https://weather.gov/grr
108 WWUS73 KGRR 070958 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 558 AM EDT Fri May 7 2021 MIZ039-040-045-046-071200- /O.CON.KGRR.FZ.W.0004.000000T0000Z-210507T1200Z/ Osceola-Clare-Mecosta-Isabella- Including the cities of Reed City, Clare, Big Rapids, and Mount Pleasant 558 AM EDT Fri May 7 2021 ...FREEZE WARNING REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures near to slightly below freezing. Very low visibilities as well. * WHERE...Osceola, Clare, Isabella and Mecosta counties. * WHEN...Until 8 AM EDT Friday. * IMPACTS...Frost and freeze conditions will kill crops, other sensitive vegetation and possibly damage unprotected outdoor plumbing. Frost or fog may also deposit ice on pavement or other walkways. Very low visibilities will lead to areas of dangerous travel conditions. * ADDITIONAL DETAILS...Another round of freezing temperatures and frost is likely to occur Friday night. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Be alert for sudden changes to the visibility. && $$ MIZ050-056>059-064>067-071>074-071300- /O.NEW.KGRR.FG.Y.0001.210507T0958Z-210507T1300Z/ Muskegon-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Muskegon, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 558 AM EDT Fri May 7 2021 ...DENSE FOG ADVISORY IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Areas of visibility less than a quarter mile in dense fog. * WHERE...Portions of south central, southwest and west central Michigan. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Near zero visibility is possible in places for the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ MIZ037-038-043-044-051-052-071200- /O.CON.KGRR.FR.Y.0001.000000T0000Z-210507T1200Z/ Mason-Lake-Oceana-Newaygo-Montcalm-Gratiot- Including the cities of Ludington, Baldwin, Hart, Fremont, Greenville, and Alma 558 AM EDT Fri May 7 2021 ...FROST ADVISORY REMAINS IN EFFECT UNTIL 8 AM EDT THIS MORNING... * WHAT...Temperatures in the lower to middle 30s will result in areas of frost. Near zero visibilities in places. * WHERE...Lake, Mason, Oceana, Gratiot, Newaygo and Montcalm counties. * WHEN...Until 8 AM EDT Friday. * IMPACTS...Frost could kill sensitive outdoor vegetation if left uncovered. Frost may also deposit ice on sidewalks and other walkways. * ADDITIONAL DETAILS...Freezing temperatures and frost are likely to occur Friday night. Areas of visibility less than a quarter mile in dense fog. PRECAUTIONARY/PREPAREDNESS ACTIONS... Take steps now to protect tender plants from the cold. Be alert for sudden changes to the visibility. && $$ For more information from the National Weather Service visit https://weather.gov/grr
769 WWUS73 KGRR 071155 NPWGRR URGENT - WEATHER MESSAGE National Weather Service Grand Rapids MI 755 AM EDT Fri May 7 2021 MIZ039-040-045-046-071300- /O.EXP.KGRR.FZ.W.0004.000000T0000Z-210507T1200Z/ Osceola-Clare-Mecosta-Isabella- Including the cities of Reed City, Clare, Big Rapids, and Mount Pleasant 755 AM EDT Fri May 7 2021 ...FREEZE WARNING WILL EXPIRE AT 8 AM EDT THIS MORNING... As the temperature rises through the morning the fog will dissipate. Be alert for sudden changes until the dense fog dissipates by 9 am. $$ MIZ037-038-043-044-051-052-071300- /O.EXP.KGRR.FR.Y.0001.000000T0000Z-210507T1200Z/ Mason-Lake-Oceana-Newaygo-Montcalm-Gratiot- Including the cities of Ludington, Baldwin, Hart, Fremont, Greenville, and Alma 755 AM EDT Fri May 7 2021 ...FROST ADVISORY WILL EXPIRE AT 8 AM EDT THIS MORNING... As the temperature rises through the morning the fog will dissipate. Be alert for sudden changes until the dense fog dissipates by 9 am. $$ MIZ050-056>059-064>067-071>074-071300- /O.CON.KGRR.FG.Y.0001.000000T0000Z-210507T1300Z/ Muskegon-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-Ingham- Van Buren-Kalamazoo-Calhoun-Jackson- Including the cities of Muskegon, Grand Haven, Jenison, Grand Rapids, Ionia, St. Johns, Holland, Hastings, Charlotte, Lansing, South Haven, Kalamazoo, Battle Creek, and Jackson 755 AM EDT Fri May 7 2021 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 9 AM EDT THIS MORNING... * WHAT...Areas of visibility less than a quarter mile in dense fog. * WHERE...Portions of south central, southwest and west central Michigan. * WHEN...Until 9 AM EDT this morning. * IMPACTS...Hazardous driving conditions due to low visibility. * ADDITIONAL DETAILS...Near zero visibility is possible in places for the morning commute. PRECAUTIONARY/PREPAREDNESS ACTIONS... If driving, slow down, use your headlights, and leave plenty of distance ahead of you. && $$ For more information from the National Weather Service visit https://weather.gov/grr
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this frost advisory went out at May 6, 3:32 PM EDT, 10 minutes earlier.
Area forecast discussion, May 6, 3:32 PM EDT, 10 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
332 PM EDT Thu May 6 2021
LATEST UPDATE...
Synopsis/Discussion/Marine
.SYNOPSIS...
Issued at 330 PM EDT Thu May 6 2021
- Additional chances for rain into Friday
- Frost and freezing temperatures many of the upcoming nights
- Mainly dry weather expected this weekend into next week
&&
.DISCUSSION...(This evening through next Thursday)
Issued at 330 PM EDT Thu May 6 2021
- Additional chances for rain into Friday
Multiple shortwaves aloft will affect the area from this evening
into Friday. The first is moving east through the forecast area at
this time. The back edge of the precipitation is out over Lake
Michigan at 300pm. By 800pm this evening the bulk of the
precipitation should be east of our area or exiting the 127
corridor. Cannot rule out a isolated shower between 800pm and
1100pm, but for the most part we will be dry.
The next area of rain showers associated with another shortwave
driving through the area in northwest flow aloft will move in
between 500am and 800am for areas north and west of Grand Rapids,
like Ludington, Muskegon and Baldwin. The rain will then sweep
east through the forecast area on Friday. We may see a few
thunderstorms develop across South Central Lower Michigan in the
midday and afternoon hours from Lansing to Jackson especially.
Nothing severe, but a rumble of thunder looks possible.
Instability is nothing impressive, but 500 j/kg is enough to
generate some thunder. The precipitation should clear east Friday
evening.
- Frost and freezing temperatures many of the upcoming nights
Frost and freezing temperatures are going to be a concern the next
5 night starting tonight. We are in a cooler air mass and it will
not take much to reach critical temperatures. Many fruit varieties
are a couple weeks ahead of schedule which is not good news when
we get into a pattern like we are in. Upper 20s and lower 30s
temperatures look possible many of the night, especially over the
weekend into early next week.
As for tonight, certainly not a slam dunk, but it appears we have
decent threat for frost and freezing temperatures across Central
Lower Michigan. Best chance for a freeze is across interior
Central Lower up towards Evart, Harrison and Clare. Around
that area to the west and south frost appears likely with lower to
middle 30s lows a solid bet. The setup tonight is nowhere near
perfect as we have some winds aloft, clouds that may be filling
back in after the initial clearing and even some precipitation
moving in late. Bottom line though it will not take much to reach
the low 30s given clearing later this evening. That fact combined
with many fruit varieties already in bloom felt the need to issue
across Central Lower. We will be watching the remainder of the
area closely this evening and may need to expand the advisory
based on clearing trends. Frost and freeze headlines look fairly
likely many of the nights through at least Monday night.
- Mainly dry weather expected this weekend into next week
After the precipitation kicks east tomorrow evening we look fairly
dry the remainder of the period. Have decided to roll with the
ECMWF guidance which is drier through the rest of the period. This
is very much the case on Sunday where the GFS has an inch plus
swath of precip through our area while the ECWMF is dry.
Obviously we will be watching trends going forward. At this point
we like the further south track of the weekend low in the ECWMF.
Surface high pressure dominates much of the time from Saturday
through next Thursday across the Great Lakes.
&&
.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 213 PM EDT Thu May 6 2021
MVFR cigs continue as light to moderate showers move through SW
Michigan this afternoon. The heaviest precipitation will be from
now until 20Z and then becoming lighter between 20Z to 22Z. Expect
MVFR cigs to by mid evening,with a period of VFR before lower
clouds move in overnight between 03Z to 06Z and continue through
12Z. There could be some MVFR vsbys but given the increased chance
for clouds that should lessen fog impacts. Scattered showers will
arrive from the northwest Friday morning. Localized impacts are
possible with the northern TAF sites of the biggest concern.
&&
.MARINE...
Issued at 330 PM EDT Thu May 6 2021
No headline is in place at this point, but feel we are going to
need a Small Craft Advisory from Friday afternoon into Friday
night. Wave models are low at this point on waves. The winds that
input to the models appear low and as a result the waves are too
low. Later this evening or tonight we will be jumping into a SCA
headline. Waves will likely reach the 3-6 foot range.
Until tomorrow midday waves should remain below advisory levels.
Waves should fall below advisory levels once again on Saturday and
remain low through the rest of the weekend.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Freeze Warning from midnight tonight to 8 AM EDT Friday for
MIZ039-040-045-046.
Frost Advisory from midnight tonight to 8 AM EDT Friday for
MIZ037-038-043-044-051-052.
LM...None.
&&
SYNOPSIS...Duke
DISCUSSION...Duke
AVIATION...Ceru
MARINE...DukeHazardous weather outlook, May 6, 3:56 AM EDT, 11 hours 46 minutes before
Hazardous Weather Outlook National Weather Service Grand Rapids MI 356 AM EDT Thu May 6 2021 MIZ037>040-043>046-050>052-056>059-064>067-071>074-070900- Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon- Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton- Ingham-Van Buren-Kalamazoo-Calhoun-Jackson- 356 AM EDT Thu May 6 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight Patchy frost may develop late tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday There is a slight chance for thunderstorms east of US 131 Friday afternoon and evening. Severe weather is not expected. Frost and freezing temperatures will be a concern Friday night through Tuesday night as low temperatures fall into the 30s each night. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. LMZ844>849-070900- St Joseph to South Haven MI-South Haven to Holland MI- Holland to Grand Haven MI-Grand Haven to Whitehall MI- Whitehall to Pentwater MI-Pentwater to Manistee MI- 356 AM EDT Thu May 6 2021 This hazardous weather outlook is for portions of southwest Lower Michigan. .DAY ONE...Today and Tonight No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 6, 3:42 PM EDT | Freeze Warning | GRR | Clare, Isabella, Mecosta, Osceola | 16 hr |
Nearby
Frost Advisories in Michigan, 2021Every frost advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.